Poisoning is a common medical emergency seen in both children and adults. Prompt treatment is often a matter of life or death and the measures that are first undertaken, even by a person that is not medically trained, can greatly alter the outlook. In most cases the poison is self-administered. Self-poisoning may be broadly categorized as suicide, accidental self-poisoning, and deliberate self-harm. In the majority of cases, poisoning in adults is intentional and self-inflicted, more often as a means of seeking attention or manipulating someone rather than for actual suicidal purposes. In young children, particularly below 5 years of age, most cases are accidental.
The easy availability of drugs in the form of common medicines such as aspirin or paracetamol and toxic household products, including cleaning agents, pesticides, and weed-killers, is an important factor in cases of both accidental and deliberate self-poisoning. In comparison, criminal homicidal poisoning (intentional poisoning) is rather rare. More than one drug may be involved in many cases of self-poisoning in adults, and very often alcohol is taken with the drug. It is frequently found that the drug utilized in poisoning is one that was prescribed for the person or a close relative.
The effects of poisoning may range from mild distress and minimal physical and mental harm to severe liver and brain damage, coma, and death. Immediate medical attention is necessary to counteract the effects of acute poisoning. On suspicion of poisoning, either an ambulance or the poison control center should be called immediately.
Risk Factors of Acute Intentional Poisoning
- More common in females than in males in all age groups.
- Low socioeconomic status.
- Self-poisoning is likely to be seen in men belonging to the unskilled and low socioeconomic groups than in professionals and more affluent groups.
- The incidence of poisoning is rising in the those in the 20s and 30s age group as compared to elderly people.
- There is higher risk amongst divorcees than in single, married, or widowed individuals.
- Previous episodes of self-poisoning. These people are also more likely to try self-poisoning again in the future.
- Increased risk of subsequent suicide.
Other precipitating factors are :
- Financial distress.
- Drug abuse.
- Marital discord
- Recent broken relationship.
- Those with criminal records.
- Family violence.
- Losing a parent at an early age.
- Victims of child abuse.
Routes of Poisoning
Poisoning may occur by :
- Absorption through the skin.
- Bites and stings.
- Exposure to radiation.
Types of Poisons
Substances frequently involved in poisoning are :
- Drugs such as paracetamol, aspirin (salicylate), and other nonsteroidal anti-inflammatory drugs (NSAIDs).
- Tricyclic antidepressants, such as amitriptyline and doxepin, which are used to treat depression.
- Other antidepressants, such as serotonin reuptake inhibitors (SRI).
- Carbon monoxide.
- Drugs of misuse, such as opioids (morphine) and cocaine.
- Organophosphate insecticides particularly those containing arsenic (arsenic poisoning).
- Paraquat – found in weed-killers.
- Ethylene glycol – antifreeze poisoning.
- Antidiabetic medication.
- Antimalarial drugs such as chloroquine.
- Snake bites.
- Scorpion stings.
Clinical Signs and Symptoms of Poisoning
Different agents will cause different signs and symptoms hence there are no generalized signs or symptoms that will indicate poisoning. The clinical features will also depend upon the dose and the time elapsed since the poison was taken.
Pupil size may be small or pinpoint (in opioid poisoning), or large (in tricyclic antidepressants, alcohol, or cocaine poisoning). Many drugs produce abnormal eye movements like nystagmus.
Tinnitus or ringing in the ears, and deafness in case of poisoning with salicylates.
Respiratory rate will be reduced in opioid and increased in salicylate poisoning.
Low blood pressure (hypotension) in tricyclic antidepressants and high (hypertension) in case of cocaine poisoning. Increased heart rate in tricyclic antidepressants and digoxin poisoning, and decreased with beta-blockers and opioids.
Vomiting may be seen in opiate poisoning. Diarrhea, particularly black tarry stools suggestive of gastrointestinal bleeding, may be seen with lower doses of poisons administered over a period of time.
Abdominal pain (epigastric) in poisoning with NSAIDs and salicylates, and right upper abdominal pain due to liver damage caused by paracetamol.
Cyanosis may be seen which is a bluish discoloration of the skin and mucus membrane with cyanide poisoning. Corrosive burns around the lips and mouth in case of poisoning with strong acids, alkalis, phenols, and paraquat. Skin blisters in barbiturate, tricyclic antidepressants, and carbon monoxide poisoning. Needle marks will indicate drugs of misuse such as opioids.
Hyperthermia and sweating with SRI and salicylates, and hypothermia with opioids.
Central Nervous System
Altered level of consciousness – conscious, semi-conscious, or unconscious. Confusion and seizures are not uncommon. The patient may be comatose.
Diagnosis of Poisoning and Identification of the Poison
The diagnosis of poisoning is usually based on the history and clinical signs.
Usually a clear history may be obtained either from the person, or from family or friends, which makes diagnosis fairly simple. Additionally, circumstantial evidence such as finding the drugs, chemicals, or empty bottles near the person indicates the type of poison taken.
The clinical signs of most poisons are non-specific. Diagnosis may become difficult when the patient is unconscious and a clear history cannot be obtained from relatives or friends. Diagnosis is made more difficult when a mixture of substances are involved.
Toxicological analysis of urine, vomitus or gastric aspirate (stomach contents), and blood can provide conclusive identification about the type of poisoning. Simple and rapid screening methods are available for almost 90% of common poisonings.
When the drug has been taken orally, samples of vomitus or gastric aspirate should ideally be obtained in the first few hours after ingestion for diagnostic confirmation.
Urine samples may provide better results than blood samples as the concentration of toxic substances or the breakdown products (metabolites) is usually higher in urine than in serum or plasma. However, in case of paracetamol or salicylate overdose, it is of paramount importance to obtain rapid and accurate measurement of the blood levels for appropriate management of the poisoning.
Management of a Poisoned Patient
Emergency measures adopted immediately on finding a poisoned patient may tilt the balance between life and death. Emergency measures include maintenance of a clear airway, respiration, and circulation (ABC). General supportive measures, including treatment of shock and other complications may be necessary. Either an ambulance or the poison control center should be called immediately.
A person who has inhaled a poison, such as carbon monoxide, must be removed into fresh air as soon as possible. In doing so, the rescuer should be careful not to expose himself to the toxic gas by taking proper safety precautions.
In case of direct exposure to the skin, all contaminated clothes should be removed and any poison which may be absorbed through the skin should be carefully washed off with soap and water while avoiding personal contamination.
If the poison has been swallowed, steps to limit further absorption by use of activated charcoal, induction of vomiting, and gastric aspiration and lavage should only be undertaken by a trained medical personnel and preferably in the hospital setting, keeping in mind the indications and contraindications of each procedure.
- Activated charcoal may be given with water when induction of vomiting and gastric aspiration and lavage are contraindicated, or in addition to these procedures.
- Induction of vomiting should only be done in conscious patients within 4 hours of ingestion of the poison. In case of poisoning with salicylates and tricyclic antidepressants, induction of vomiting may be done up to 12 hours of ingestion. Vomiting should not be induced in case of poisoning with petroleum distillates and when corrosive substances have been ingested.
- Gastric aspiration and lavage also follows the same rules as induction of vomiting but it may be done in unconscious patients irrespective of the time since ingestion.
The other methods of poison elimination that may be done in the hospital in severely ill patients are :
Specific antidotes may be given where the poison has been identified, such as naloxone for poisoning with opiates.
Psychiatric assessment is essential in all patients of deliberate self-poisoning so as to identify patients with genuine suicidal tendencies or those who may be in need of help in other situations related to their poisoning.
Prevention of Poisoning
Taking certain precautions may help to prevent poisoning, such as
- Use of child-resistant containers.
- Adequate supervision of children.
- Safe storage – keeping all medicines and hazardous substances in locked cupboards.
- Addition of bittering agents to household products so that substantial quantities cannot be ingested.
- Addition of antidote to the toxin, such as combination tablets of methionine and paracetamol.
- Hazard warning labels on all relevant containers
Article reviewed by Dr. Greg. Last updated on December 3, 2011